Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 11, NWS Missoula, MT

May 12, 2007Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 12, 2007, 11:31 PM MDT for Flathead County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2007, 11:31 PM MDT (05:31 UTC)
Expired
May 13, 2007, 12:15 AM MDT
In force
44 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 153 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 12:00 AM MDTHAIL 12 W Columbia Falls, MTREPORTED NICKEL AND QUARTER SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3297 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 130531
SVRMSO
MTC029-130615-
/O.NEW.KMSO.SV.W.0011.070513T0531Z-070513T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1131 PM MDT SAT MAY 12 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 1215 AM MDT.

* AT 1123 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF
  KALISPELL...AND WAS MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVERGREEN AND KALISPELL AROUND 1140 PM MDT...
  WHITEFISH AND COLUMBIA FALLS AROUND 1150 PM MDT...
  WEST GLACIER AROUND 1210 AM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4832 11484 4807 11453 4849 11365 4876 11389

$$
MEAD
1 follow-up statement
000 
WWUS55 KMSO 130556
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1155 PM MDT SAT MAY 12 2007

MTC029-130615-
/O.CON.KMSO.SV.W.0011.000000T0000Z-070513T0615Z/
FLATHEAD MT-
1155 PM MDT SAT MAY 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR NORTHERN FLATHEAD COUNTY...

* AT 1148 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA SALLE...
  OR ABOUT 6 MILES NORTH OF EVERGREEN...AND WAS MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTIN CITY...HUNGRY HORSE AND CORAM AROUND MIDNIGHT MDT...  
  WEST GLACIER AND APGAR AROUND 1210 AM MDT.

LAT...LON 4832 11484 4807 11453 4834 11357 4876 11389

$$
MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:17 PM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 12, 6:17 PM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
617 PM MDT SAT MAY 12 2007

.UPDATE...UPDATED THIS EVENING TO CANCEL THE SEVERE THUNDERSTORM
WATCH WHICH WAS IN EFFECT FOR SOUTHWEST MONTANA WEST OF THE
CONTINENTAL DIVIDE. ALTHOUGH SCATTERED THUNDERSTORMS WILL PERSIST
INTO THIS EVENING...THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
TO DWINDLE AS SURFACE HEATING BEGINS TO WANE WITH SUNSET.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS...MAINLY CAUSING SOME LOWERED VISIBILITIES AND
MOUNTAIN OBSCURATIONS. ADDITIONALLY...SOME GUSTY WINDS WILL
ACCOMPANY STRONGER CELLS. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 313 PM MDT SAT MAY 12 2007/

DISCUSSION...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
SOUTHWEST MONTANA THROUGH 10PM MDT THIS EVENING. SHORT WAVE ALONG
THE WEST COAST. MOIST SOUTHWEST FLOW AHEAD OF THE FRONT HAS
STARTED TO KICK OFF CONVECTION IN SOUTHWEST MONTANA AND CENTRAL
IDAHO. THE ATMOSPHERE IS QUITE UNSTABLE ACROSS WEST CENTRAL
MONTANA AND CENTRAL IDAHO WHERE THE FOCUS OF MOST THUNDERSTORM
ACTIVITY WILL BE THIS EVENING. THE BEST DYNAMICS FOR POSSIBLE
SEVERE WEATHER WILL BE IN SOUTHWEST MONTANA...WITH SOME STORMS
POSSIBLY PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DECREASE IN INTENSITY AFTER LOSING HEATING OF THE DAY AT
SUNSET. THE SHORT WAVE WILL APPROACH THE NORTHERN ROCKIES
OVERNIGHT. DYNAMIC SUPPORT...MOISTURE AND INSTABILITY WILL
PRODUCE SHOWERS OVERNIGHT. THE SHORT WAVE WILL MOVE SLOWLY ACROSS
THE REGION ON SUNDAY AND CONTAIN ENOUGH DYNAMICS AND INSTABILITY
FOR SOME ISOLATED THUNDERSTORMS.

MONDAY THROUGH FRIDAY...THE TROUGH MOVES OFF TO THE EAST ON
MONDAY...SOME LINGERING SHOWERS REMAIN MAINLY ACROSS THE EASTERN
ZONES. A RIDGE REBUILDS OVER THE PACIFIC NORTHWEST TUESDAY THROUGH
THURSDAY FOR MOSTLY SUNNY SKIES AND WARMING TEMPERATURES. ANOTHER
APPROACHING TROUGH MOVES INTO THE PACIFIC NORTHWEST ON
FRIDAY...TURNING THE UPPER LEVEL FLOW TO THE SOUTHWEST AND
BRINGING MORE MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...VIA
PREVIOUS DISCUSSION....RPN/KOLATA
AVIATION...CHURCH
Hazardous weather outlook, May 12, 4:05 AM MDT, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
405 AM MDT SAT MAY 12 2007

IDZ005>009-MTZ005>007-043-122300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
405 AM MDT SAT MAY 12 2007 /305 AM PDT SAT MAY 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECT TO FORM LATE THIS AFTERNOON...PERSISTING
INTO THE EVENING HOURS. SOME STORMS MAY CONTAIN STRONG WINDS AND
SMALL HAIL. A FEW OF THE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT RAIN SHOWERS WITH A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY
AS A COLDER PACIFIC WEATHER SYSTEM PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:11 AM MDTSevere Thunderstorm WarningMSOFlathead38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.